Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


General Discussions

HELP! IM AT A BRINK OF MENTAL BREAK DOWN BC OF MEDS

  • By Alex

    I have had migraine for about 15+ years but lately it became worse and became chronic so I sought treatment and went to a neurologist. The dr. prescribed my 25mg topiramate (25mg increment per week to 100mg daily) + 20mg propranolol. I take 100mg topiramate and 40 mg propranolol daily now. This has greatly helped me get rid of migraine. Its been three months since I started taking it but now I feel like this medicine is making me angry all the time.
    I have been a mellow guy mostly but now I just flare up easily. I am fighting a lot with my family. More than usual. But at the same time I am kinda feeling more depressed. Couple all these feelings with the fact that I have been unemployed since the last year and i’m 28 and have been relying on my father for handouts so that has gotta be messing me upmentally as well. my mood swings are going 100 miles an hour as well. I took this issue up with my dr as well but he dismissed my claims saying its all in my head and meds got nothing to do with this? Idk. I got half a mind to quit taking these meds but I’m scared to death of getting 15+ 2 to 4 days long migraines where I’d rather chop my head off. Sorry for long post. Thank you to whoever reads it and giver their advice. I’m in a really really bad place. your advice might help!
    Thank you

    Edited by moderator for language

    reply
  • By Nancy Harris Bonk Moderator

    Hi Alex,

    Thank you for sharing your story with us. I’m so sorry to hear you are having a difficult time right now. Many of us have been where you are and completely understand feeling this way; it’s frustrating and exhausting. We’re here for you!! Let me see information I can give you that may be helpful.

    We hate to disagree with doctors, but in this case he is wrong. A potential side effect (adverse event) of Topamax can be changes in mood and depression. This information is taken directly from the Topamax online profile;
    “Suicidal behavior and ideation: antiepileptic drugs increase the risk of suicidal behavior or ideation (5.5)
    • Cognitive/neuropsychiatric adverse reactions: use caution when operating machinery including cars; depression and mood problems may occur (5.6).”
    And seeing as you’ve not had this issue before, it may very well be related to this medication. You’re probably correct, being unemployed now can certainly add to feeling down.

    So, in this light, it may be time to seek out help from a doctor who is more knowledgeable about treating migraine and headache disease. There are doctors who are board certified in headache medicine (different than being certified in neurology) who are very helpful and truly understand migraine and headache disease. This article discusses how to find a new doctor; https://migraine.com/blog/really-find-headache-specialist/ and this is about when to look for one;
    https://migraine.com/getting-help/is-it-time-for-a-new-migraine-doctor/.

    This brings me to Topamax dosing. Are you by any chance taking it in a split dose, AM and PM? This is the way it was designed to work for migraine prevention. This article has dosing information in it near the bottom; https://migraine.com/migraine-treatment/topamax/.

    Suddenly stopping this type of medication could create other issues and is generally not a good idea. Topamax needs to be tapered down slowly, just as it was titrated up slowly.

    I’ve given you a lot of information so I’m going to stop for now. Please let me know if you have questions, we’re here to help!!
    Have a good day!
    Nancy

    reply
    • By Alex

      Nancy
      Thank you very much for your response. It means a lot to me that you took time out and put together so much information for me. First things first I must apologize for the swear word in my post. I was not at my best at that time when I posted it and I was probably looking for a way to blow off steam, I’m sorry about that. I was only taking topamax at one time per day at the PM 100mg.
      As you already said, I did see a more knowledgeable doctor and he agreed with me and told me to taper down topamax until I am off it completely (in about three weeks time). Though it hasn’t done anything for my mood yet but the headaches are creeping back in and I’m scared to death but I’d rather have headaches than do something stupid because of the depression/low feeling caused by topamax.
      My new doctor says we’ll find a new medication once I am off topamax completely.
      Once again thank you very much for your response, Forever grateful!
      Alex

      reply
  • By Nancy Harris Bonk Moderator

    Hi Alex,

    Thank you for the update. It sounds like your doctor wants to find a solution. Maybe one of the new CGRP medication?

    Keep me posted,
    Nancy

    reply
    • By Alex

      I will do that. Thank you once again!

      reply